California, 2007

Lightning Strike in California, June 5, 2007

June 5, 2007 · NWS STO · 1 event in 1 county or zone

An upper level disturbance and atmospheric instability generated afternoon showers and a few isolated thunderstorms, mainly over the Sierra Nevada mountains, the foothills, and the adjacent northern Sacramento Valley. One of these thunderstorms generated lightning which caused damage in Chico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

An upper level disturbance and atmospheric instability generated afternoon showers and a few isolated thunderstorms, mainly over the Sierra Nevada mountains, the foothills, and the adjacent northern Sacramento Valley. One of these thunderstorms generated lightning which caused damage in Chico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jun 5, 8:50 AM PST, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 5, 8:50 AM PST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
950 AM PDT TUE JUN 5 2007

.DISCUSSION...
HAVE UPDATED FORECAST TO INCREASE COVERAGE OF SCATTERED AND ISOLATED
SHOWERS OVER FOOTHILLS AND NORTHERN PORTION OF SACRAMENTO VALLEY
...WITH NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS OVER THE HIGHER
SIERRA. SURFACE OBSERVATIONS SHOWING SOME GUSTY WINDS OVER THE
SIERRA RIDGES...SO INCREASED WINDS SOME IN THOSE AREAS AS STRONG JET
MOVES OVER THE AREA TODAY. ADDED PATCHY MORNING FOG TO NORTHERN
SIERRA AS OBS AT BLUE CANYON SHOWING SOME PERSISTENT LOW
VISIBILITIES. WILL BE TAKING A CLOSE LOOK AT SNOW LEVELS FOR THIS
EVENING AND TOMORROW AS VERY COLD AIR ALOFT PUSHES IN. EK

.PREVIOUS DISCUSSION...A HIGHLY AMPLIFIED LONGWAVE PATTERN OVER THE
WEST COAST.  THE STRONG POLAR FRONT JET WITH AN ELONGATED NW TO SE
ORIENTATED JET MAX OF 140-160KT IS DEEPENING UPPER LEVEL TROUGH.
WATER VAPOR SHOWS THE FRONT EDGE OF THE JET MAX IS OVER 130W
CREATING AN AREA OF BROAD CLOUD ENHANCEMENT OVER OREGON AND NORCAL.
THIS AREA OF ENHANCE HAS LED TO SOME ISOLATED TO SCATTERED SHOWERS
OVER THE SIERRA...NORTH OF INTERSTATE 80...AND SHASTA AND TEHAMA
COUNTIES.  ALSO...TO INCLUDE AN ISOLATED THUNDERSTORM OR TWO WITH
ONLY A COUPLE LIGHTNING STRIKES OUT OF OUR AREA IN MODOC COUNTY.
HAVE ADDED ISOLATED THUNDERSTORMS FOR THE NRN SAC VALLEY...NRN
MOUNTAINS AND SIERRA FOR LATE THIS AFTERNOON AND EVENING WITH UPPER
TROUGH PASSAGE AND LOW LEVEL INSTABILITY.  UNSEASONABLE COLD AIR
ALOFT WILL ACCOMPANY THIS SYSTEM.  THIS WILL AID IN CONVECTIVE
DEVELOPMENT.

THE COOLER AND MORE UNSETTLED PATTERN WILL CONTINUE INTO WEDNESDAY
AS THE TROUGH MOVES INLAND ACROSS THE WEST CONTINUING A CHANCE OF
SHOWERS TO MUCH OF THE HIGHER TERRAIN OF NORTHERN CALIFORNIA.
WEDNESDAY WILL SEE A TRANSITION FROM THE SOUTHERLY MARINE WINDFLOW
TO A NORTHERLY FLOW ON THE BACK SIDE OF THIS TROUGH...AT LEAST FOR
THE NEXT FEW DAYS.  THIS LONGWAVE PATTERN WILL KEEP A RIDGE UPSTREAM
UNTIL ABOUT SATURDAY...WHEREBY KEEPING THE DOOR OPEN FOR COOLER AIR
ALOFT TO FUNNEL INTO NORCAL.  MAX TEMPS WILL GRADUALLY REBOUND TO
NORMAL...MID 80S TO LOW 90S... BY FRIDAY OR SATURDAY AFTER THE
INITIAL COOL OFF TODAY.  JCLAPP

&&

.AVIATION...
UNSEASONABLY STRONG LOW PRESSURE SYSTEM MOVES INTO NORTHERN
CALIFORNIA AND THE GREAT BASIN THROUGH TONIGHT WITH VARIABLE
MOISTURE. 120KT JETSTREAM MOVES INTO CENTRAL CALIFORNIA THIS
AFTERNOON. AREAS OF TURBULENCE WITH A MODERATE ICING POTENTIAL OVER
NORCAL TODAY. ISOLATED -TSRA ACROSS THE SHASTA/SISKIYOUS AND IN THE
SIERRA THRU 04Z.  ALONG THE COAST...AREAS MVFR 5SM BKN015 OVC030
-SHRA BR. CENTRAL VALLEYS BKN-SCT060 BKN100 WDLY SCT LIGHT -SHRA
MAINLY N OF INTERSTATE 80. SIERNEV BKN-OVC070 EXC AREAS IFR OVC010
1SM BR...SCT -SHRA WITH WDLY SCT -TSRA. STRONG WIND GUSTS NEAR THE
CREST TO 40KT AND LEE TURBULENCE WITH MOUNTAIN WAVE ACTION. SNOW
LEVELS NEAR 070 LOWERING TO 055 TONIGHT. SG

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 5, 5:25 AM PST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
625 AM PDT TUE JUN 5 2007

CAZ013>019-063-064-066>069-061400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
625 AM PDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A LATE SEASON TROUGH PASSAGE TODAY WILL TRIGGER ISOLATED
THUNDERSTORMS...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

JCLAPP

The radar

The Beale AFB radar (KBBX), 38 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Butte

When
June 5, 1:00 PM PST to 2:00 PM PST
Where
Butte County, 3 mi SW of (Cic)chico Muni Arpt
Property damage
$80,000
Reported by
Newspaper
Coordinates
39.769, -121.890

Lightning struck a deodora cedar tree, causing an explosion which sent debris up to 300 feet away. Pieces of flying wood damaged an apartment awning, the roof of a home, and several vehicles. Another lightning strike on a transformer left 1,800 customers without power for up to four hours. Additional power outages occurred for 4,300 customers in Tehama County, including the towns of Los Molinos, Gerber and Dairyville.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38097.